Louisiana, 2019

Tornado and Flash Flooding in Louisiana, July 10, 2019

July 10, 2019 · NWS LIX · 3 events in 2 counties and zones

An upper trough, which would eventually become associated with Hurricane Barry, interacted with a tropically very moist airmass to produce slow moving thunderstorms on the 9th and 10th. Several reports of flooding, as well as wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper trough, which would eventually become associated with Hurricane Barry, interacted with a tropically very moist airmass to produce slow moving thunderstorms on the 9th and 10th. Several reports of flooding, as well as wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 10, 3:38 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 10, 3:38 AM CST, 3 hours 37 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New Orleans LA
438 AM CDT Wed Jul 10 2019

correction to rainfall amounts expected.

.SHORT TERM...
TPC has the development of a tropical cyclone at 90% in the next 48
hours. Conditions look prime for development and deepening
afterwards. The largest convective bursts are to the SW of the very
weak circulation which is near the FL panhandle and is even somewhat
elongated. This shows the disorganization that is normal for a
system just getting started. But this should change as the day wears
on as well as overnight. A large convective burst is again expected
this morning off our coast and this will help drag the system
westwardor even SW for a bit. Models do not agree on eventually
where this thing ends up but everyone from the coast of Mississippi
to Texas should be monitoring this system.

Heavy rainfall potential will be an obvious issue with this system
and some of that is already occurring this morning. Today through
Monday, total rainfall amounts of 6 to 12 inches are expected. The
highest of these amounts is expected to be west of I55 and the
bulk of this should be between late Thursday through Sunday.
Localized higher amounts will be possible as well. These numbers
may be revised depending on the eventual speed and path of this
system. A flash flood watch will eventually be likely and cleaing
of drainage systems should be rushed to completion.

The next issue will be coastal flooding issues. This will also
greatly depend on the eventual track, speed, and strength of the
system. But tides levels greater than 2 feet above normal are
expected starting either late Thursday or early Friday and lasting
through the weekend. More information and revised numbers will also
be produced today with regards to inundation levels and there is a
good probability that a storm surge watch or warning will be issued
for this. Miss River levels will also be looked at after
coordination with the TPC surge unit later today.

Thunderstorms are expected today and some of these could be quite
strong to severe with damaging winds, heavy rain, and lightning
being the main hazards expected. The next issue will be gradient
winds. The strongest winds obviously depend on the strength and
direction the system takes but for this package, these winds should
be found along the SE LA coastline. But the strongest winds will be
over the marine areas.

&&

.AVIATION...

With tropical moisture about in place, should not take a lot of
sunshine to start convection bubbling up during the day. Anticipate
carrying prevailing SHRA at most terminals with the exception of
KMCB and KBTR around 18z, with VCTS at all terminals during the
afternoon. With loss of heating after 00z, expect a decrease in
areal coverage of precipitation.

&&

.MARINE...

Winds will begin to slowly respond today as a tropical depression
tries to form in the northeast gulf. Scattered to numerous
thunderstorms will move throughout the coastal waters for the next
several days. Winds and seas will definitely be higher in and around
these. Caution flags will be raised today and converted to advisory
tonight. These headlines are likely to change later today and all
mariners should keep up with the latest on what could become a
tropical cyclone over the coastal waters of the north central gulf.

&&

DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: River flood warnings. Potential tropical event.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  94  75  93  74 /  50  50  70  30
BTR  92  76  92  76 /  50  50  70  30
ASD  94  75  92  75 /  70  60  70  50
MSY  92  78  91  79 /  80  70  70  50
GPT  92  76  88  77 /  70  60  70  50
PQL  94  75  91  75 /  70  50  80  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 7 PM this evening to 7 AM CDT Thursday
     for GMZ536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory from 7 PM this evening to 7 AM CDT Thursday
     for GMZ538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Jul 10, 4:14 AM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service New Orleans LA
514 AM CDT Wed Jul 10 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-102215-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
514 AM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are forecast today. A few
storms could become strong to severe producing with damaging wind
gusts, very heavy rainfall and frequent lightning being the main
threats.

The Tropical Prediction Center is giving a 90% chance of tropical
development over the next 48 hours in the northeast Gulf of
Mexico. Please refer to the Tropical Weather Outlook for further
information concerning this system.

Small craft advisories have been issued for all open gulf coastal
waters tonight into early Thursday. If or when a tropical cyclone
develops, these headlines may be replaced by tropical headlines.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

If or when a tropical cyclone forms, tropical marine headlines
would be issued taking the place of current headlines and these
conditions are expected to last into the weekend.

The tropical system will bring the potential of flooding rainfall.
Totals are expected to range from 6 to 12 inches with localized
higher amounts through Monday. The highest of these amounts are
expeceted along and west of I-55 and the bulk of this rain is
expected from late Thursday through Sunday. A flash flood watch
will likely be issued later today or tonight.

Coastal flooding is also expected to be an issue as tides rise to
greater than 2 feet above normal levels starting late Thursday
and lasting into the weekend. These numbers will be rivised to
expected depths if or when a tropical cyclone develops.

Severe weather associated with this system will be possible with
damaging winds, torrential rainfall and frequent lightning the
main hazards through Thursday night. The addition of a tornadic
threat will begin by Friday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 10, 2:15 AM CST, 5 hours before
Special Weather Statement
National Weather Service New Orleans LA
315 AM CDT Wed Jul 10 2019

LAZ066-100845-
Lower Terrebonne-
315 AM CDT Wed Jul 10 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TERREBONNE
PARISH...

At 314 AM CDT, a strong thunderstorm was located 11 miles southeast
of Amelia, or 16 miles southeast of Morgan City, moving southwest at
10 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will remain over mainly rural areas of west central
Terrebonne Parish.

LAT...LON 2955 9124 2961 9101 2960 9098 2947 9089
      2931 9109
TIME...MOT...LOC 0814Z 059DEG 7KT 2951 9102
Special weather statement, Jul 10, 2:49 AM CST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service New Orleans LA
349 AM CDT Wed Jul 10 2019

LAZ066-100915-
Lower Terrebonne-
349 AM CDT Wed Jul 10 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL TERREBONNE
PARISH...

At 349 AM CDT, a strong thunderstorm was located 16 miles south of
Amelia, or 17 miles south of Bayou Vista, moving southwest at 10 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will remain over mainly rural areas of west central
Terrebonne Parish.

LAT...LON 2931 9132 2931 9129 2936 9127 2938 9120
      2939 9120 2940 9122 2943 9121 2945 9126
      2953 9127 2956 9118 2940 9107 2934 9114
      2937 9119 2936 9123 2932 9121 2933 9116
      2924 9127
TIME...MOT...LOC 0849Z 057DEG 7KT 2945 9120
Special weather statement, Jul 10, 4:16 AM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
516 AM CDT Wed Jul 10 2019

LAZ057>060-101100-
St. Charles-St. John The Baptist-Upper Lafourche-St. James-
516 AM CDT Wed Jul 10 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. JOHN THE
BAPTIST...SOUTHEASTERN ST. JAMES...WESTERN ST. CHARLES AND NORTH
CENTRAL LAFOURCHE PARISHES...

At 516 AM CDT, a strong thunderstorm was located over Hahnville,
moving southwest at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hahnville, Laplace, Killona, Norco, Paradis, Des Allemands, Montz,
South Vacherie, Luling, Boutte, Ama, Bayou Gauche, Destrehan, Taft,
New Sarpy and St. Rose.

LAT...LON 2994 9073 3005 9043 2993 9028 2992 9027
      2990 9027 2970 9041
TIME...MOT...LOC 1016Z 045DEG 6KT 2994 9043
Special weather statement, Jul 10, 5:10 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
610 AM CDT Wed Jul 10 2019

LAZ069-101145-
Lower Plaquemines-
610 AM CDT Wed Jul 10 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PLAQUEMINES
PARISH...

At 610 AM CDT, a strong thunderstorm was located 9 miles southeast of
Venice, or 35 miles southeast of Port Sulphur, moving southwest at 5
mph.

Winds in excess of 40 mph are possible with this storm.

This storm will remain over mainly rural areas of southeastern
Plaquemines Parish.

LAT...LON 2915 8927 2912 8932 2916 8931 2919 8934
      2914 8934 2915 8940 2912 8938 2919 8945
      2931 8923 2920 8912 2917 8914 2918 8909
      2914 8915 2913 8913 2909 8916 2911 8920
      2905 8919 2911 8925 2905 8930
TIME...MOT...LOC 1110Z 045DEG 6KT 2920 8923
Special weather statement, Jul 10, 6:18 AM CST, 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
718 AM CDT Wed Jul 10 2019

LAZ061>064-101245-
Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
718 AM CDT Wed Jul 10 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. BERNARD...
SOUTHWESTERN ORLEANS...NORTHWESTERN JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...

At 718 AM CDT, a strong thunderstorm was located near New Orleans,
moving southwest at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Orleans, Metairie, Chalmette, Marrero, Harvey, Timberlane, Belle
Chasse, Avondale, Jefferson, Gretna, Harahan, Westwego, Woodmere,
Elmwood, Terrytown, Bridge City, River Ridge, Arabi, Estelle and New
Orleans Armstrong Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2999 9027 3003 9021 3002 9018 3002 9011
      3004 9006 3003 9003 3004 9003 3004 9000
      3007 8996 3002 8989 2981 9003
TIME...MOT...LOC 1218Z 034DEG 6KT 3003 9004
Special weather statement, Jul 10, 6:25 AM CST, 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
725 AM CDT Wed Jul 10 2019

LAZ061-062-064-101300-
Orleans-Upper St. Bernard-Upper Jefferson-
725 AM CDT Wed Jul 10 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD...
SOUTHWESTERN ORLEANS AND NORTH CENTRAL JEFFERSON PARISHES...

At 724 AM CDT, a strong thunderstorm was located near New Orleans,
moving southwest at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New Orleans, Metairie, Marrero, Harvey, Chalmette, Jefferson, Gretna,
Westwego, Bridge City, Arabi, Elmwood, Terrytown and Lakefront
Airport.

LAT...LON 3004 9024 3002 9018 3002 9011 3004 9006
      3003 9003 3006 9003 3004 9002 3006 8996
      3000 8992 2986 9013
TIME...MOT...LOC 1224Z 064DEG 7KT 3005 9004

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 tornado. Local standard time, as filed.

Flash Flood, Orleans

When
July 10, 7:15 AM CST to 6:00 PM CST
Where
Orleans County, 2.39 mi NNW of New Orleans to 1.17 mi SSW of New Orleans
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.979, -90.121

Four to eight inches of rain fell in less than three hours across portions of the area during the morning commute period produced widespread street flooding across much of New Orleans including French Quarter, Central Business District, and Uptown areas.

Tornado, Orleans

When
July 10, 7:26 AM CST
Where
Orleans County, 3.02 mi N of Vieux Carre
Rating
EF1
Path length
0.2 mi
Path width
50 yd
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
30.014, -90.082

A weak tornado touched down near the Lakefront along Bayou St. John in the vicinity of Prentiss Avenue. One house had significant damage with a large part of the roof pulled off. Several other houses had minor damage, primarily from wind blown debris. A couple of trees were snapped. Damage was classified based on damage photos and report from emergency management, as well as videos and photos of the tornado.

Flash Flood, Jefferson

When
July 10, 7:48 AM CST to 4:30 PM CST
Where
Jefferson County, 0.62 mi SW of Bridge City to 1.59 mi WSW of Harahan
Cause
Heavy Rain
Reported by
Social Media
Coordinates
29.964, -90.228

Heavy rainfall of 3 to 5 inches created significant street flooding in several areas of Jefferson Parish. Water entered a building near Jefferson Highway in the Harahan area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyThe tornado archive for Louisiana, 2019Warnings in Louisiana, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 835355, 848075, 846023.